Medicines experts from NHS Great Yarmouth and Waveney Clinical Commissioning Group (CCG) are urging patients who are taking super strength opioid painkillers to talk to their GP about reducing their dose to cut their risk of serious side effects and premature death.
The CCG has today launched its “#OpioidAware” campaign to raise awareness of the impact which the long-term use of drugs such as morphine, fentanyl and high dose codeine can have, while encouraging people to ask for help to reduce their dependence. There is little evidence that opioids are helpful in long term pain, with the risk of harm increasing significantly if a patient is taking more than 120mg of morphine or its equivalent per day.
The campaign comes after figures showed more than 2,000 deaths in England and Wales during 2016 involved an opioid. At the same time, use of the drugs is increasing, with GPs in England prescribing 23.8m opioid-based painkillers in 2017 – 10 million more than in 2007.
Michael Dennis, head of medicines optimisation at the CCG, said: “The long-term use of opioid drugs for chronic pain can cause a range of different side effects, such as lethargy, memory problems, reduced sex drive and even premature death.
“Opioids are also highly addictive, which means that people can become reliant on them very quickly. As a result, the receptors in the brain adjust so that you have to take higher doses of the drugs to have the same effect. Ironically, this can leave the patient in even more pain and greater discomfort than they would be if they stopped taking the medication altogether.
“We would advise anyone who is taking these strong painkillers to make an appointment with their GP or pain management specialist to discuss reducing their dose safely. It is important to do this slowly and under medical supervision, as stopping opioids suddenly is dangerous.
“You may well find that stopping the medication actually helps your condition, and that you are in less pain without the opioids and may also feel more alert. In addition, your GP or pain specialist can also suggest other things which could help, such as mindfulness, meditation and exercises such as Thai chi and yoga.
“GPs across Great Yarmouth and Waveney are writing to patients at the moment to arrange a review. If you are taking any of these medications and don’t receive a letter, please do get in touch to arrange an appointment so that you can find a safe solution to help you manage your pain.”
Patient story – “I got to the point when I wasn’t eating or sleeping – now I have my life back”
A grandfather of three whose addiction to opioids left him depressed, introverted and unable to eat or sleep properly has spoken of his joy after “getting back his life” by gradually weaning himself off the medication.
Steve Beamish, who lives in Lowestoft, was prescribed Fentanyl patches around seven years ago to tackle severe leg and back pain caused by the polio he suffered from as a child.
Although the medication did help him initially, the effects did not last and the 64-year-old eventually ended up a shadow of his former self and relying on a cocktail of drugs to get through each day.
“I got to the point when I wasn’t eating or sleeping,” said Steve, who is married to Lorraine. “My daughter would bring my grandchildren over and I couldn’t be bothered to speak to them. I wasn’t myself at all and my wife said I had completely and utterly changed. I used to be jovial and happy, but was no longer the man she married all those years ago.
“I ended up taking anti-depressants and sleeping pills as well as the opioids to keep me on my feet. Life was not good. When I look back, I realise that I even though I was using the patches religiously, they really weren’t making that much difference to my pain at all.”
Steve, who spent 27 years working in internal audit for Kwik Fit, was called in for an appointment by his GP, who suggested it was time to wean himself off the patches. Instead, she prescribed him morphine pills and told him to reduce the quantity he was taking gradually over time.
“It was a shock when the doctor called me in but I knew I couldn’t go on like I was,” added Steve. “I started reducing the number of pills I was taking and after around four or five months was down to nothing at all.
“I now have my life back. I have fun with my grandchildren and my son and daughter, and have interests again. I know I can’t do everything, but have to accept my limits and work within them. You’re only here once, and need to enjoy yourself the best way you can.
“I thought I was doing what was right by using the patches, but they affected me in so many different ways. I was in a little world of my own, which wasn’t fair on anyone, let alone my wife. I still have pain and discomfort, but its not as bad as it was when I started on the Fentanyl.
“Coming off the patches was a big decision to make, and I can understand why others in the same situation might worry about it. But the key is to do it slowly – you’ve got absolutely nothing to lose.”
Patient story – “There has been such a positive change in him”
The wife of a patient who spent a year taking morphine to combat severe shoulder pain has described the huge difference which coming off the medication has made, saying “I’ve got my husband back”.
Glynn Bryan, who lives in Lowestoft, was prescribed the drug to help with pain caused by arthritis. Although it made a difference at first, his body soon built up tolerance and he ended up in the same level of discomfort as before he began taking morphine.
Together with wife Julia, he decided it was time to come off the drugs following advice from his doctor during a medication review.
“The morphine helped at first, but within just a few days his body would adapt and it would have no impact on the pain he was in,” said Julia. “He was like a zombie and would just sit in his chair not making any conversation. He was really quiet and subdued and almost didn’t really know what day of the week it was.
“We reduced his dose slowly from 100mg twice a day to 10mg a week, then continued until he had come off it altogether. It’s made a massive difference – he is making conversation, having a laugh and is back to the old Glynn.
“It took a few months as you have to come off morphine slowly, but it was worth it as there has been such a positive change in him. I would encourage others who are taking this medication to talk to their doctor about reducing their dose – it really is worth it.”
NHS Great Yarmouth and Waveney CCG